Ohio, 2013

Hail and Damaging Winds in Ohio, May 30, 2013

May 30, 2013 · NWS IWX · 3 events in 3 counties and zones

An unstable environment was in place across much of the region, allowing for scattered thunderstorm development. Shear profiles were rather weak, but sufficient to help a few storms organize somewhat and produce isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An unstable environment was in place across much of the region, allowing for scattered thunderstorm development. Shear profiles were rather weak, but sufficient to help a few storms organize somewhat and produce isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 2:00 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 30, 2:00 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EDT THU MAY 30 2013

.SYNOPSIS...
ISSUED AT 1038 AM EDT THU MAY 30 2013

A WEAK SYSTEM MOVING INTO THE REGION COULD SPAWN A FEW SHOWERS OR
ISOLATED STORMS FROM MIDDAY INTO THIS EVENING. TEMPERATURES WILL
RISE INTO THE MID TO UPPER 80S. WHILE THE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE LATER THIS WEEKEND...THE CHANCE OF
SHOWERS AND A FEW NON SEVERE STORMS CAN NOT BE RULED OUT
OVERNIGHT. LOWS TONIGHT WILL BE IN THE UPPER 60S.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 300 PM EDT THU MAY 30 2013

THE MAIN FOCUS THIS PERIOD IS ON CONVECTIVE POTENTIAL/EVOLUTION.
SYNOPTICALLY...A CLOSED LOW WILL MEANDER SLOWLY EAST ACROSS THE
NORTHERN PLAINS WITH DEEP/MOIST CYCLONICALLY CURVED SOUTHWEST FLOW
IN PLACE FROM THE SOUTHERN PLAINS NORTHEAST INTO THE GREAT LAKES
REGION. AT THE SURFACE THE PRIMARY SFC FRONT FRONT WILL BE DRAPED
FROM THE UPPER MIDWEST SOUTHWEST INTO THE SOUTHERN PLAINS WITH A
MOIST/HUMID/UNSTABLE AIRMASS OUT AHEAD OF THIS.

THE REMAINDER OF THE AFTERNOON INTO EARLY THIS EVENING...
19Z REGIONAL RADAR MOSAIC SHOWING SCATTERED CONVECTION FIRING ACROSS
MUCH OF ILLINOIS IN A ZONE OF WEAK MOISTURE CONVERGENCE ON THE
EASTERN FLANK OF A CONVECTIVELY ENHANCED/INDUCED SHORTWAVE LIFTING
INTO WEST-CENTRAL ILLINOIS...WITH ISOLATED CONVECTION STARTING TO
POP ACROSS THE LOCAL AREA. LATEST RAP ANALYSIS SHOWS 1500-2000
J/KG OF MLCAPE ACROSS THE AREA WITH LITTLE/NO CIN. EXPECT ISOLATED
TO SCATTERED CONVECTION TO MAINLY IMPACT AREAS ALONG AND WEST OF
INTERSTATE 69 INTO THE EARLY EVENING AS WEAK FORCING AND CONTINUED
LOW/MID LEVEL THETA-E ADVECTION ADVECTS OVER THIS AREA. MARGINAL
20-25 KNOTS OF DEEP LAYER EFFECTIVE SHEAR A DEFINITE LIMITING
FACTOR FOR ORGANIZATION AND ISOLATED SEVERE STORMS...ALTHOUGH
CANNOT RULE OUT AN ISOLATED DAMAGING WIND/HAIL THREAT IF ANY
MULTICELL CLUSTERS/SMALL LINE SEGMENTS TAKE SHAPE.

LARGE SCALE UPPER SUPPORT WILL INCREASE TONIGHT INTO FRIDAY MORNING
AS A MORE PRONOUNCED MID LEVEL SHORTWAVE TROUGH NOW EJECTING INTO
THE CENTRAL PLAINS ON THE NOSE OF AN UPPER JET TRANSLATES NORTHEAST
INTO THE WESTERN/NORTHERN GREAT LAKES. THIS SUPPORTS THE IDEA OF
LATEST HI-RES GUIDANCE IN MAINTAINING A WEAKENING MESOSCALE
CONVECTIVE SYSTEM (ACROSS CENTRAL IOWA INTO WESTERN MISSOURI AS OF
THIS WRITING) EAST INTO AT LEAST OUR WESTERN ZONES AFTER 05/06Z ISH.
MEAGER MID LEVEL LAPSE RATES COUPLED WITH DIURNAL COOLING SHOULD
ALLOW WHAT MIGHT BE A LINE OF SEVERE CONVECTION INTO ILLINOIS THIS
EVENING TO WEAKEN (FALL APART?) AS IT ATTEMPTS TO MAKE INTO THE
LOCAL AREA FROM WEST TO EAST OVERNIGHT...WITH SHOWERS/ISO THUNDER
POSSIBLY LINGERING INTO FRIDAY MORNING ALONG THE MCS/MCV RESIDUAL
OUTFLOW BOUNDARY. BUMPED UP POPS A BIT AFTER MIDNIGHT....HIGHEST
WEST.

SUBSIDENCE/AVA BEHIND THE MID LEVEL TROUGH AXIS LATER FRIDAY MORNING
INTO THE EARLY/MID AFTERNOON HOURS WITH ATMOSPHERE POSSIBLY WORKED
OVER FROM MORNING CLOUDS/SHOWERS SHOULD RESULT IN A LULL IN PCPN
ACROSS THE AREA DURING THIS TIME. ALTHOUGH RETAINED LOW 20-30
PERCENT POPS BTW 15-21Z AS RENEWED CONVECTION COULD FORM ALONG THE
RESIDUAL OUTFLOW BOUNDARY BY EARLY/MID AFTERNOON...BEST CHANCES
ACROSS OUR SOUTHEASTERN ZONES. CHANCES FOR ADDITIONAL
CONVECTION...POTENTIALLY SEVERE...BY LATE AFTERNOON AND EVENING
ARE DISCUSSED IN THE LONG TERM SECTION.

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM EDT THU MAY 30 2013

POTENT SW AND ATTENDANT CLOSED LOW OVR SD IS XCPD TO OPEN FRI NIGHT
AND KICK EWD ACRS THE LAKES IN RESPONSE OF ARRIVAL OF UPSTREAM
KICKER INTO THE PACNW. AT THE SFC...PRONOUNCED SFC WAVE OVR SRN MN
SAT MORNING WILL EJECT EWD TO LK HURON BY SUN MORNING AS ASSOCD
TRAILING CDFNT SURGES EWD.

BEST LL MSTR FLUX/LL THETA-E RIDGING XCPD FRI EVENING W/AGAIN A
CONDITIONAL SVR THREAT PENDING SHRT TERM CONV EVOLUTION/MAINTAINANCE
INTO THE WRN LAKES FRI AFTN. OTRWS STG SFC CDFNT TO CROSS CWA SAT
AFTN/EVE W/STG FORCING FOR ASCENT WITHIN CONTD SIG LL MSTR PLUME AND
LIKELY MOST FVRBL WINDOW FOR SIG RAINFALL.

STG CAA FOLLOWS ON SUN W/RAPID NEWD ADVTN OF MID LVL DRYSLOT
UNDERNEATH MID LVL TROUGH PIVOTING THROUGH MI. GIVEN GENERAL 12Z
CONSENSUS SOLUTION WILL DROP LOW CHC POPS MOST AREAS SANS FAR SE.
DRY AND SEASONABLE WX XPCD THROUGH UNTIL THE END OF THE PD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1217 PM EDT THU MAY 30 2013

MAINLY VFR THROUGH THE PERIOD WITH PRIMARY FOCUS ON CONVECTIVE
POTENTIAL THIS AFTERNOON AND EARLY EVENING. MODERATE INSTABILITY
THIS AFTERNOON COINCIDENT WITH CONTINUED LOW/MID LEVEL THETA-E
ADVECTION AND A SHORTWAVE LIFTING NORTHEAST INTO ILLINOIS SHOULD
ALLOW FOR A FEW SHOWERS/STORMS TO DEVELOP AROUND 19-20Z. KEPT THE
2 HOUR TEMPO TSRA/MVFR GROUP AT SBN WHERE BETTER CHANCES FOR
CONVECTION RESIDES. LESSER CHANCES AT FWA WHERE VCTS/VFR GROUP
ADDED BTW 20-01Z. SHOWER/STORM ACTIVITY SHOULD DIMINISH BTW 23-02Z
GIVEN LOSS OF HEATING AND WEAK FORCING...LEAVING MOST OF THE
EVENING DRY/VFR. CONFIDENCE BEYOND MIDNIGHT IS LOW AS A WEAKENING
UPSTREAM CONVECTIVE COMPLEX ACROSS MISSOURI/IOWA MAKES A RUN AT
THE GREAT LAKES. ADDED A VCSH MENTION AFTER 07Z AT SBN AS
WEAKENING LINE OF SHOWERS/STORMS MAY HOLD TOGETHER INTO NORTHWEST
INDIANA. RETAINED OPTIMISTIC DRY FCST AT FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR LMZ043-046.

&&

SYNOPSIS...BENTLEY
SHORT TERM...STEINWEDEL
LONG TERM...T
AVIATION...STEINWEDEL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 30, 2:20 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EDT THU MAY 30 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-311930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
320 PM EDT THU MAY 30 2013 /220 PM CDT THU MAY 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...SOME ISOLATED
STORMS MAY PRODUCE WIND GUSTS UP TO 60.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY INTO SUNDAY.
SEVERE STORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY
EVENING. HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-311930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
320 PM EDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE INTO THIS
EVENING. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY
NIGHT. SEVERE STORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO
FRIDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 30, 3:34 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
434 PM EDT THU MAY 30 2013

OHZ001-002-004-005-015-016-024-025-302130-
ALLEN OH-DEFIANCE OH-FULTON OH-HENRY OH-PAULDING OH-PUTNAM OH-VAN
WERT OH-WILLIAMS OH-
434 PM EDT THU MAY 30 2013

...STRONG THUNDERSTORMS MOVING TOWARD WESTERN ALLEN...FULTON...
WILLIAMS...DEFIANCE...PAULDING...VAN WERT...HENRY AND PUTNAM
COUNTIES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NUMEROUS STRONG THUNDERSTORMS DEVELOPING OVER NORTHWEST
OHIO...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH ANY
THUNDERSTORM THIS AFTERNOON AND EVENING. AN ISOLATED AND BRIEF
SEVERE THUNDERSTORM WITH WIND GUSTS TO 60 MPH IS POSSIBLE.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HICKSVILLE...
  DEFIANCE...
  BRYAN...
  NAPOLEON...
  ARCHBOLD AND MONTPELIER...
  WAUSEON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4068 8416 4070 8444 4073 8445 4073 8471
      4072 8471 4073 8479 4169 8476 4170 8389
      4114 8389
TIME...MOT...LOC 2032Z 203DEG 31KT 4113 8441
Special weather statement, May 30, 3:53 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT THU MAY 30 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-302300-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...BROOKSTON...
MONON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...
WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...
COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE
453 PM EDT THU MAY 30 2013 /353 PM CDT THU MAY 30 2013/

...STRONG THUNDERSTORMS THIS EVENING...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS STRONG
THUNDERSTORMS DEVELOPING OVER NORTHERN INDIANA AND SOUTHWEST LOWER
MICHIGAN...MOVING NORTH NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH ANY
THUNDERSTORM THIS AFTERNOON AND EVENING. AN ISOLATED AND BRIEF
SEVERE THUNDERSTORM WITH WIND GUSTS TO 60 MPH AND ONE INCH HAIL IS
ALSO POSSIBLE.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL A STORM HAS PASSED.

The radar

The Northern Indiana radar (KIWX), 121 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
May 30, 3:56 PM EST to 3:57 PM EST
Where
Van Wert County, 1.25 mi ENE of Middle Pt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -84.410

Emergency management officials reported three telephone poles snapped 2 miles east of Middle Point.

Hail, Putnam

When
May 30, 4:09 PM EST to 4:10 PM EST
Where
Putnam County, 0.52 mi W of Ottoville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.930, -84.340

Thunderstorm Wind, Defiance

When
May 30, 7:28 PM EST to 7:29 PM EST
Where
Defiance County, 3.58 mi N of Hicksville
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.351, -84.762

Two trees, with some signs of rot, were blown down by strong winds. Several four to ten inch diameter branches were also down in the area. Power lines were reported down, likely from falling branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454916, 454915, 454917.